Trade Names :
Phenobarbital and its relative phenobarbitone are sometimes used to control seizures.
Phenobarbital can reduce folate levels, perhaps by increasing the rate of breakdown of the vitamin. 1–6 Over time, such a decrease can cause anemia. Taking folate supplements can correct this anemia. 7 Anticonvulsant-induced folate deficiency might also cause birth defects. Women who plan to become pregnant while on phenobarbital should be sure to take a supplement to prevent deficiency. 8,9
Phenobarbital appears to interfere with the normal absorption or metabolism of vitamin D. 10,11 In turn, this can impair calcium absorption. 12 Making sure to get enough vitamin D (and calcium) should help prevent any problems from developing.
Children born to women taking phenobarbital while pregnant may be deficient in vitamin K. 13,14 This might lead to bleeding disorders and facial bone abnormalities. Supplementing with vitamin K during pregnancy should help; however, physician supervision is recommended.
Many antiseizure medications, including phenobarbital, are believed to interfere with the absorption of biotin. 15,16 For this reason, individuals taking phenobarbital may benefit from extra biotin. Biotin should be taken 2 to 3 hours apart from your antiseizure medication. Do not exceed the recommended daily intake, because it is possible that too much biotin might interfere with the effectiveness of the medication.
Phenobarbital has been reported to cause increased sensitivity to the sun, amplifying the risk of sunburn or skin rash. Because St. John's wort and dong quai may also cause this problem, taking them during treatment with this drug might add to this risk.
It may be a good idea to wear a sunscreen or protective clothing during sun exposure if you take one of these herbs while using this anticonvulsant.
The herb ginkgo (Ginkgo biloba) has been used to treat Alzheimer's disease and ordinary age-related memory loss, among many other conditions.
This interaction involves potential contaminants in ginkgo, not ginkgo itself.
A recent study found that a natural nerve toxin present in the seeds of Ginkgo biloba made its way into standardized ginkgo extracts prepared from the leaves. 17 This toxin has been associated with convulsions and death in laboratory animals. 18,19,20
Fortunately, the detected amounts of this toxic substance are considered harmless. 21 However, given the lack of satisfactory standardization of herbal formulations in the United States, it is possible that some batches of product might contain higher contents of the toxin depending on the season of harvest.
In light of these findings, taking a ginkgo product that happened to contain significant levels of the nerve toxin might theoretically prevent an anticonvulsant from working as well as expected.
The herb kava (Piper methysticum) has a sedative effect and is used for anxiety and insomnia.
Combining kava with anticonvulsants, which possess similar depressant effects, could result in "add-on" or excessive physical depression, sedation, and impairment.
Because of the potentially serious consequences, you should avoid combining these herbs with anticonvulsants or other drugs that also have sedative or depressant effects, such as phenobarbital, unless advised by your physician.
Because phenobarbital works (at least in part) by blocking glutamate pathways in the brain, high dosages of glutamine might possibly overwhelm the drug and increase the risk of seizures.
- EBSCO CAM Review Board
- Reviewed: 09/2014
- Updated: 09/18/2014
All EBSCO Publishing proprietary, consumer health and medical information found on this site is accredited by URAC. URAC's Health Web Site Accreditation Program requires compliance with 53 rigorous standards of quality and accountability, verified by independent audits. To send comments or feedback to our Editorial Team regarding the content please email us at HLEditorialTeam@ebscohost.com.
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.